Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

September 3, 2001Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2001, 6:47 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2001, 6:47 PM EDT (22:47 UTC)
Expired
Sep 3, 2001, 7:45 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KGRR 032248
SVRGRR
MIC005-139-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
647 PM EDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 745 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES WEST OF GRAND HAVEN TO
  15 MILES WEST OF HOLLAND...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PORT SHELDON AROUND 705 PM EDT
   OLIVE CENTER AROUND 710 PM EDT
   BAUER AROUND 720 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:05 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 3, 3:05 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON SEP 3 2001

COLD FRONT OVER WI AT THIS TIME ON THE MOVE SOUTHEASTWARD AT ABOUT
30 MPH.  LOOKS LIKE IT WILL CLEAR MY SOUTHEAST COUNTIES AROUND
MIDNIGHT.  MSAS DATA SUGGESTS THE MOST FAVORABLE ENVIRONMENT IS OVER
NORTHEAST LOWER FOR STRONGER THUNDERSTORMS.  STILL LI VALUES ARE
NEAR MINUS 4 DEG C.  OVER EAST CENTRAL WI VALUES ARE LOWER AND IF
SOME STRONGER STORMS GET GOING OVER THERE...WE COULD SEE THEM
HEADING IN OUR DIRECTION...BUT AT THIS TIME THIS DOES NOT APPEAR TO
BE THE CASE.  RIGHT NOW AM EXPECTING A SCATTERED LINE OF SHOWERS AND
THUNDERSTORMS TO PUSH THROUGH SOUTHWEST LOWER MI...FROM NORTHWEST TO
SOUTHEAST THIS EVENING.  WILL CONTINUE TO FEATURE LOW PROBABILITIES
OF RAINFALL.  LOWS TONIGHT GENERALLY IN THE LOW 50S NORTH...NEAR 60
SOUTH.  AS FOR CLOUDS...LOOKS LIKE SEVERAL HOURS OF BROKEN AMOUNTS
WITH THE FRONT...THEN PARTLY CLOUDY TO MOSTLY CLEAR BASED UPON
SATELLITE TRENDS.

THEN CANADIAN HIGH PRESSURE BUILDS IN FROM THE NORTH FOR LATER
TONIGHT THROUGH WEDNESDAY NIGHT.  TRANQUIL WEATHER EXPECTED TO
ACCOMPANY THIS SYSTEM. ONE PROBLEM WILL THE AMOUNT OF CLOUDS FOR
TUESDAY.  MODEL GUIDANCE BRINGS DOWN FAIRLY HIGH VALUES OF RELATIVE
HUMIDITY AT 850 MB DURING THE DAY...BUT THEY ARE LOWER THAN THEY
CURRENTLY ARE NORTH OF SUPERIOR.  AT THIS POINT...AM EXPECTING
PROBABLY A SUNNY START TO THE DAY...WHICH WILL FILL IN WITH BROKEN
TO SCATTERED CLOUDS...WHICH WILL THEN CLEAR OUT DURING THE EVENING.
AS FOR HIGHS...BELOW NORMAL VALUES ANTICIPATED WITH MOST LOCATIONS
IN THE 70 TO 75 DEGREE RANGE.

GOOD RADIATIONAL COOLING NIGHT SETTING UP FOR TUESDAY NIGHT.
LOOKING AT CLIMATOLOGY MAPS...THIS WOULD PUT MY NORTHEAST COUNTIES
DOWN INTO THE 40S...AND THE REMAINDER OF THE AREA TO PROBABLY NO
HIGHER THAN 50.

HIGH PRESSURE CONTINUES TO DOMINATE WEDNESDAY INTO WEDNESDAY NIGHT.
TEMPERATURE VALUES NEAR OR BELOW NORMAL.

MJS

EXTENDED FORECAST
UPPER LEVEL RIDGE OVER THE GREAT LAKES ON THURSDAY WILL SHIFT EAST
AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE NRN PLAINS AND MOVES
INTO THE GREAT LAKES REGION BY THE WEEKEND. MRF AND ECMWF ARE IN
REASONABLE ON THE SOLUTION THROUGH THE WEEKEND ALTHOUGH MRF
ENSEMBLES SHOW SOME SPREAD WITH RESPECT TO TIMING AND DEPTH OF THE
UPPER TROUGH THROUGH THE GREAT LAKES. MRF/ECMWF PRETTY CONSISTENT
BRINGING A DECENT FRONT THOUGH THE CENTRAL LAKES LATE FRIDAY INTO
SATURDAY MORNING.  STILL LOOKING LIKE A SOLID FRONT AND UPPER TROUGH
AND WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY. MRF HAS BACKED OFF A BIT ON THE STRENGTH OF THE COOL AIR
FOLLOWING THE FRONT BUT STILL INDICATES A NICE COOL DOWN.  MRF ALSO
HAS SECONDARY WAVE DROPPING INTO TROUGH BRINGING A REINFORCING SHOT
OF COOL AIR ON SUNDAY.  THUS WILL KEEP SHOWERS IN SUNDAY FOR NOW.
BEHIND THIS RIDGING BEGINS TO BUILD INTO THE PLAINS AGAIN EARLY NEXT
WEEK AND WILL KEEP MONDAY DRY. BEHIND THE FRONT TEMPERATURES WILL
FALL BELOW NORMAL FOR SATURDAY AND SUNDAY AND WE MAY STRUGGLE TO
MAKE IT OUT OF THE 60S.

GRAHAM

.GRR...NONE

In the hours before

Special weather statement, Sep 3, 1:03 PM EDT, 5 hours 44 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT MON SEP 3 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
AN ISOLATED SEVERE THUNDERSTORM CONTAINING WIND GUSTS TO 60 MPH IS
POSSIBLE THIS AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH LOWER MICHIGAN THIS
AFTERNOON AND EVENING.  ACCOMPANYING THE PASSAGE OF THIS FRONT WILL
BE A BROKEN LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE OF STORMS
WILL BE NARROW AND MOVING SOUTHEAST AT 30 MPH. THE STRONGEST STORMS
MAY CONTAIN GUSTY WINDS WITH LOCALIZED GUSTS TO NEAR 60 MPH
POSSIBLE.  THE STORMS WILL BE REACH LUDINGTON AROUND 400 PM
...GRAND RAPIDS AROUND 600 PM AND JACKSON AROUND 900 PM.

SPOTTER ACTIVATION...MAY BE NEEDED THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL FOR TUESDAY THROUGH FRIDAY...

ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION ON FRIDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS ACCOMPANYING ITS PASSAGE.
OTHERWISE TRANQUIL WEATHER IS FORECASTED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:57 PM EDTSevere Thunderstorm WarningGRRClare48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.